University of Maryland School of Medicine

Department of Emergency Medicine

University of Maryland School of Medicine Department of Emergency Medicine

UMEM Educational Pearls

Category: Pharmacology & Therapeutics

Title: Management of ACE-Inhibitor Induced Angioedema

Keywords: angioedema, angiotensin, ACE inhibitor (PubMed Search)

Posted: 5/12/2011 by Bryan Hayes, PharmD (Emailed: 6/4/2011) (Updated: 6/4/2011)
Click here to contact Bryan Hayes, PharmD

Pathophysiology: Angiotensin converting enzyme (ACE) catalyzes the conversion of angiotensin I to angiotensin II.  It also degrades bradykinin.  Thus, ACE inhibitors have the effects of decreasing angiotensin II and increasing bradykinin.  In the presence of ACE inhibition, bradykinin can accumulate and interact with vascular bradykinin B2 receptors, causing vasodilation, increased vascular permeability, increased c-GMP, and release of nitric oxide.

Treatment: Even though we generally treat with standard allergic reaction medications, none counteract the mechanism causing the problem.  Steroids, H1-blockers, and H2-blockers should still be considered but may not alter the progression.  Airway monitoring and management is paramount.